Virginia, 2005

Damaging Wind in Virginia, June 30, 2005

June 30, 2005 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds downed trees on the north side of the City of Radford during the evening of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds downed trees on the north side of the City of Radford during the evening of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 30, 6:24 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 30, 6:24 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT THU JUN 30 2005

.AVIATION...

BKN LINE OF CONVECTION APCHG THE SE WVA TAF SITES WILL CONT TO
SLOWLY WEAKEN AS IT MOVES ACROSS THE MTNS OVER THE NEXT HOUR OR
SO. HOWEVER EXPECT MVFR/OCNL IFR CONDITIONS AT BLF/LWB THRU ABOUT
02Z BEFORE ACTIVITY FADES INTO -SHRA WITH MVFR/VFR CIGS/VSBYS
PRIOR TO MIDNGT. ELSW...APPEARS TSRA ONLY WDLY SCTD EARLY WITH A
CHC OF A SHRA/TSRA AT ROA BY 02Z AND ELSW 01-04Z BEFORE ACTIVITY
DIMINISHES. THUS WILL INCLUDE TEMPO/VCNTY MENTION AT ERN SITES AND
THEN LOWER ALL EXCEPT ROA TO MVFR/IFR IN FOG/STRATUS 06Z-13Z OR
SO. CIGS/FOG SHOULD QUICKLY ERODE INTO CU/AC UNDER SOME LIMITED HZ
FRI MORNING PRIOR TO PSBLY ANOTHER ROUND OF CONVECTION STARTING
MIDDAY BLF/LWB...AND ELSW 18Z-20Z AHEAD OF THE APCHG COLD FRONT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 335 PM EDT THU JUN 30 2005)

SHORT TERM (TONIGHT THRU FRIDAY NIGHT)...

STORMS FROM THE GRB VLY-NRV-FTHILLS NW NC. THESE STORMS WILL LIKELY
SPREAD TO THE EAST DURING THE EVENING BUT SHOULD REMAIN SCT AT BEST.
SHORTLY AFT SUNDOWN...WEAK RIDGING MOVES THRU THE REGION AND LOSE OF
HEATING WILL SHUT PCPN DOWN. ABUNDANT MOISTURE FOR THESE STORMS TO
WORK WITH AND LIGHT WINDS ALOFT FOR A FEW OF THESE PULSE STORMS TO
PRODUCE LOCALIZED HEAVY DOWNPOURS. FOG ALSO POSSIBLE IN AREAS THAT
SEE RAIN THIS EVENING BUT NOT AS WIDESPREAD AND AS DENSE AS IT WAS
THIS MORNING.

FRIDAY AND FRIDAY NIGHT...
FRONT APPROACHES THE REGION LATE IN THE AFTN. THERE WILL BE ANOTHER
SFC TROF EAST OF THE AREA WHICH WILL PLAY A FACTOR IN TSRA
DEVELOPING DURING THE AFTN. BEST CHC OF TSRA WILL BE IN SE WV MID
MORNING-EARLY AFTN. BY LATE IN THE AFTN UNTIL MIDN...ACTION WHICH TO
THE EAST. CAPE VALUES BELOW 1500 FOR MOST OF THE AREA THEN INCREASE
TO 2000+ EAST OF HWY 29. DYNAMICS IN THE AREA NOT AS IMPRESSIVE WITH
THE LATEST MODEL RUNS...BUT STILL CAN NOT RULE OF ISO SVR. GFS/NAM
SUGGESTING PCPN JUMPING THE FTHILLS TO THE TROF. MORNING ISSUANCE
FROM SPC HAD AREA IN A SLIGHT RISK FOR DAY TWO. AFTN ISSUANCE HAS
PULLED SLIGHT RISK TO THE NORTH.  CONVECTION FIRING UP EAST OF THE
AREA WILL HELP PULL SFC FRONT THRU THE AREA FRI NIGHT.

LONG TERM (SATURDAY THROUGH THURSDAY)...

SATURDAY AND SATURDAY NIGHT...
SOME QUESTION CONCERNING SATURDAY AS WEATHER THE 8H FRONT MOVES THRU
THE REGION OR NOT.  GFS THINKS SO BUT NAM DOES NOT.  WILL LEAN
TOWARDS THE DRY GFS BUT LEAVE AT LEAST A SLIGHT CHC OF TSRA ALONG
THE VA/NC BORDER IF NAM PANS OUT.

SUNDAY THROUGH THURSDAY...
FRONT TO CLEAR THE AREA BY SATURDAY AFTN LEAVING HI PRESSURE IN ITS
WAKE.  THIS HI WILL BRING PICTURE PERFECT CONDITIONS TO THE AREA FOR
THE HOLIDAY WEEKEND (COOLER TEMPS...LESS HUMIDITY...CLEAR/SUNNY
SKIES). HI SLIDES OFF THE EAST COAST ALLOWING RETURN FLOW TO BRING
BACK INCREASING HUMIDITIES AND A CHC FOR AFTN/EVEN TSRA TUESDAY AND
WEDNESDAY.  MAJORITY OF THE TSRA SHOULD GENERATE IN THE MTNS WITH AN
ISO CHC IN THE EAST. BY THE END OF THE SHORTEN WORK WEEK...ANOTHER
FRONT WILL SLIDE THRU THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, Jun 30, 4:49 AM EST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT THU JUN 30 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
549 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY BUT MAY BE NEEDED ON FRIDAY.

AMS

In the hours before

Special weather statement, Jun 30, 4:11 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT THU JUN 30 2005

VAZ022-302315-
ROANOKE-
INCLUDING THE CITY OF...SALEM
511 PM EDT THU JUN 30 2005

...THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ROANOKE...

A THUNDERSTORM WITH DEADLY LIGHTNING AND VERY HEAVY RAINFALL WILL
AFFECT ROANOKE BETWEEN 5:15 AND 6:00 PM. EXPECT RAINFALL RATES UP
TO 2 INCHES AN HOUR WITH THIS THUNDERSTORM. RAINFALL OF THIS
INTENSITY CAN CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW LYING
AND POOR DRAINAGE AREAS.

BE PREPARED TO MOVE INSIDE WITH THE APPROACH OF THIS STORM AND
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL
STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Jun 30, 7:13 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EDT THU JUN 30 2005

VAZ007-009>013-018>020-WVZ042-044-010130-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-CRAIG-ALLEGHANY-BATH-
MERCER-MONROE-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...BLUEFIELD...UNION
813 PM EDT THU JUN 30 2005

...STRONG THUNDERSTORMS CROSSING THE MOUNTAINS...

A BROKEN LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO PUSH
SOUTHEAST ACROSS SOUTHEAST WEST VIRGINIA AS WELL AS THE SOUTHWEST
MOUNTAINS OF VIRGINIA THROUGH 9:15 PM. THE STRONGEST STORMS WILL
AFFECT SPOTS FROM WESTERN BLAND COUNTY SOUTHEAST INTO PULASKI
COUNTY WHERE VERY HEAVY RAINFALL...WIND GUSTS TO 45 MPH AND SOME
SMALL HAIL MAY OCCUR. OTHER HEAVIER STORMS CAN BE EXPECTED FROM
GILES COUNTY NORTH INTO THE VIRGINIA HIGHLANDS AS WELL AS TAZEWELL
COUNTY IN SOUTHWEST VIRGINIA. SOME OF THESE STORMS MAY ALSO
PRODUCE A QUICK INCH OF RAIN...FREQUENT LIGHTNING...GUSTY WINDS
AND SOME SMALL HAIL.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.

The radar

The Roanoke radar (KFCX), 18 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Radford (C)

When
June 30, 8:05 PM EST
Where
Radford (C) County, Radford
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -80.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461386.